Nebraska, 2010

High Wind in Nebraska, December 3, 2010

December 3, 2010 · NWS CYS · 1 event in 1 county or zone

Strong upper level winds in the upper levels of the atmosphere, combined with a strong pressure difference, lead to strong winds developing across the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong upper level winds in the upper levels of the atmosphere, combined with a strong pressure difference, lead to strong winds developing across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 3, 1:52 PM MST, 50 minutes earlier.

Area forecast discussion, Dec 3, 1:52 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
152 PM MST FRI DEC 3 2010

.UPDATE.

WINDS OVER SE WYOMING REMAINING BELOW HIGH WIND LEVELS AND NOT
EXPECTED TO INCREASE THUS WILL ALLOW HIGH WIND WARNING TO EXPIRE
ON SCHEDULE.

&&

.AVIATION...18Z TAF ISSUANCE...
AREAS OF MVFR CEILINGS AND VISIBILITIES IN SNOW CONDITIONS WILL
OCCUR WEST OF THE LARAMIE RANGE THE REST OF TODAY.  THE SNOW WILL
BE WIDESPREAD OVER THE SNOWY RANGE THROUGH SATURDAY MORNING WHICH
WILL BE OBSCURED.  WESTERLY SURFACE WINDS WILL GUST AS HIGH AS 50
KNOTS IN AREAS ALONG AND WEST OF THE LARAMIE RANGE THROUGH 21Z.
AFTER THAT TIME...A COLD FRONT WILL MOVE THROUGH THE CWA...SHIFTING
THE WINDS TO NORTHERLY AND AT A LIGHTER SPEED.  MVFR CONDITIONS AND
EVENTUALLY IFR WILL DEVELOP OVER MUCH OF THE CWA TONIGHT AND
PERSIST THROUGH 18Z SATURDAY.  THE VISIBILITIRS WILL BE REDUCED IN
LIGHT SNOW...FREEZING DRIZZLE AND FOG.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 300 AM MST FRI DEC 3 2010/...

SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
THE MAIN FORECAST CONCERN FOR TODAY WILL BE THE REDEVELOPMENT OF
VERY STRONG WINDS ACROSS THE INTERSTATE 80 AND INTERSTATE 25
CORRIDORS THROUGH SOUTHEAST WYOMING. WIND SPEEDS ARE BEGINNING TO
INCREASE OVERNIGHT AS THE UPPER RIDGE BEGINS TO BREAK DOWN AND
BRINGS THE RIGHT EXIT REGION OF THE 120 KNOT JET STREAK...AND
ASSOCIATED SUBSIDENCE...ACROSS THE AREA. MOUNTAIN WAVE HAS BECOME
VERY EVIDENT SINCE AROUND 10 PM MST THURSDAY EVENING...AND THIS IS
AN EARLY INDICATION OF THE DEVELOPING EVENT. WIND SPEEDS OBSERVED
AT THE MEDICINE BOW PROFILER HAVE ALSO INCREASED SLIGHTLY FROM
AROUND 40 KNOTS AT 700 MB AND THE LOWEST RANGE GATE TO AROUND 55
KNOTS EARLY THIS MORNING WHICH IS ANOTHER GOOD INDICATION OF THE
WIND EVENT DEVELOPING. THE INHERITED WIND HIGHLIGHT APPEARS TO
STILL BE ON TRACK SO AM NOT PLANNING ANY CHANGES TO THE HIGH WIND
WARNING THIS MORNING.

SNOWFALL IN THE SIERRA MADRE...SNOWY RANGE AND NORTH LARAMIE RANGE
WILL BE ON THE INCREASE THIS MORNING AS OROGRAPHIC SUPPORT AND
DYNAMICS ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF THE JET STREAK
BEGIN TO MOVE OVER THE AREA. AT THE SURFACE...THE COLD FRONT WILL
ALSO BEGIN TO APPROACH THE FORECAST AREA FROM THE NORTHWEST BY
MIDDAY. THE FRONT WILL INCREASE CHANCES FOR SNOW ACROSS THE SOUTHERN
LARAMIE RANGE BY THIS EVENING AS THE BOUNDARY EXITS THE AREA TO THE
SOUTHEAST.

TEMPERATURES TODAY WILL BE AROUND 10 DEGREES WARMER THAN
NORMAL...AND THEN WILL FALL SHARPLY SATURDAY TO AROUND 10 DEGREES
BELOW NORMAL BEHIND THE FRONTAL PASSAGE.

WILL HOLD OFF ON ISSUING A WINTER WEATHER ADVISORY FOR SNOW IN THE
SNOWY RANGE...SIERRA MADRE AND NORTH LARAMIE RANGE DUE TO A
RELATIVE LULL IN PRECIPITATION ACCUMULATION EXPECTED DURING THE
DAY SATURDAY. OTHERWISE...THE POTENTIAL FOR ACCUMULATING SNOW WILL
BE PRESENT THROUGH EARLY SUNDAY WITH ACCUMULATIONS OVER THE 48
HOUR PERIOD APPROACHING ONE FOOT AT THE HIGHEST ELEVATIONS. BEST
CHANCES FOR ACCUMULATIONS WILL BE THIS AFTERNOON AND EVENING AND
THEN AGAIN SATURDAY NIGHT...ALTHOUGH LIGHTER ACCUMULATIONS WILL
STILL BE EXPECTED BETWEEN THESE TWO EVENTS.

LONG TERM...MONDAY THROUGH THURSDAY
A WEAK DISTURBANCE WILL MOVE ACROSS THE CWA IN NW FLOW ALOFT ON
MON. THIS WILL RESULT IN A CHANCE OF LIGHT SNOW MAINLY IN THE WY
PORTION OF THE FORECAST AREA. NORTH FLOW WILL OCCUR ALOFT MON
NIGHT AS THE UPPER RIDGE REBUILDS OVER THE WESTERN U.S. DRY
CONDITIONS WILL OCCUR ON TUES...WITH THE EXCEPTION OF THE SNOWY
RANGE WHERE SOME SNOW SHOWERS WILL OCCUR. THE UPPER RIDGE AXIS
WILL MOVE OVER THE INTERMOUNTAIN WEST. FOR TUES NIGHT...NW FLOW
WILL CONT ALOFT AS THE UPPER RIDGE AXIS MOVES INTO WRN WY. THE
UPPER RIDGE AXIS WILL MOVE OVER THE CWA ON WED ALONG WITH THE
THERMAL RIDGE...RESULTING IN WARMER TEMPERATURES FOR THE CWA.
LIGHT SNOW IS LIKELY ONCE AGAIN IN THE SOUTHERN MOUNTAINS THUR AND
THUR NIGHT AS A COLD FRONT APPROACHES THE AREA. DRY CONDITIONS
WILL PREVAIL ACROSS THE REST OF THE FORECAST AREA. HIGH
TEMPERATURES WILL BE AROUND NORMAL MON AND TUES...5 DEGREES ABOVE
NORMAL ON WED...AND AROUND NORMAL ON THUR.

&&

.FIRE WEATHER...
VERY STRONG WINDS WILL AGAIN DEVELOP ACROSS MUCH OF THE DISTRICT
TODAY...WITH STRONGEST WIND SPEEDS EXPECTED THROUGH THE INTERSTATE
80 AND INTERSTATE 25 CORRIDORS. RELATIVE HUMIDITIES OF 30 TO 45
PERCENT WILL BE OBSERVED ACROSS THE EXTREME SOUTHEAST WYOMING AND
MOST OF THE NEBRASKA PANHANDLE TODAY. ELSEWHERE...RELATIVE HUMIDITIES
WILL DROP JUST TO 50 TO 65 PERCENT ACROSS THE NORTHERN-MOST AND
WESTERN-MOST PORTIONS OF THE DISTRICT TODAY. SLIGHTLY HIGHER
HUMIDITY MINIMUMS WILL BE OBSERVED SATURDAY WITH MUCH COOLER
TEMPERATURES EXPECTED BEHIND A COLD FRONTAL PASSAGE LATE TODAY.
EXCELLENT RECOVERIES ARE EXPECTED TONIGHT AND SATURDAY NIGHT. A
PROLONGED PERIOD OF RELATIVELY LIGHT SNOWFALL ACCUMULATIONS WILL
EVENTUALLY RESULT IN SNOWFALL AMOUNTS IN THE SIERRA MADRE...SNOWY
AND NORTH LARAMIE RANGES OF AROUND 8 TO 12 INCHES BY EARLY SUNDAY.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...WIND ADVISORY UNTIL 7 PM FOR NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-
     NEZ055-NEZ096.

&&

SHORT TERM/FIRE WEATHER...CARPENTER
LONG TERM/AVIATION...KMD
UPDATE...WEILAND
Hazardous weather outlook, Dec 3, 2:00 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MST FRI DEC 3 2010

WYZ103>111-113-115>119-041200-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
UPPER NORTH PLATTE RIVER BASIN-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
200 PM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST OR NORTHWEST WINDS WILL CONTINUE THIS AFTERNOON BUT
DIMINISH ONCE A COLD FRONT PASSES ACROSS THE AREA. SOME GUSTS IN
EXCESS OF 40 MPH ARE LIKELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ003-019>021-054-055-096-041200-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-
200 PM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM AS STRONG AND GUSTY
NORTHWEST WINDS WILL CONTINUE...DIMINISHING THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-095-WYZ101-102-041200-
DAWES-NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-
200 PM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ112-114-041200-
SIERRA MADRE RANGE-SNOWY RANGE-
200 PM MST FRI DEC 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW SHOWERS WILL PERSIST THROUGH THIS EVENING AND WITH GUSTY WINDS
THERE WILL BE AREAS OF BLOWING AND DRIFTING SNOW AND LOWERED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Dec 3, 9:45 AM MST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 AM     NON-TSTM WND GST 8 S CHEYENNE            41.03N 104.79W
12/03/2010  M54 MPH          LARAMIE            WY   MESONET

            RECORDED AT THE SENSOR ON WYO HILL ON I-25. SUSTAINED
            WINDS AT THIS TIME WERE 41 MPH.

&&

LUNDQUIST
Local storm report, Dec 3, 10:25 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST 13 SW CHEYENNE          41.01N 104.97W
12/03/2010  M56 MPH          LARAMIE            WY   MESONET

            REPORTED FROM THE UPR SENSOR AT EMKAY. SUSTAINED WINDS
            WERE 50 MPH.

&&

LUNDQUIST
Local storm report, Dec 3, 10:28 AM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST CHEYENNE                41.15N 104.79W
12/03/2010  M52 MPH          LARAMIE            WY   ASOS

            SUSTAINED WINDS WERE 38 MPH.

&&

LUNDQUIST
Local storm report, Dec 3, 12:47 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1247 PM MST FRI DEC 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     NON-TSTM WND GST TORRINGTON              42.07N 104.18W
12/03/2010  M51 MPH          GOSHEN             WY   ASOS

            SUSTAINED WAS 35 MPH.

1030 AM     HIGH SUST WINDS  13 SW CHEYENNE          41.01N 104.97W
12/03/2010  M53 MPH          LARAMIE            WY   MESONET

            THE UPR SENSOR AT EMKAY REPORTED SUSTAINED WINDS AT OR
            ABOVE 40 MPH FROM 945 AM UNTIL 11 AM. THE PEAK GUST SO
            FAR TODAY HAS BEEN 56 MPH AT 945 AM.

1141 AM     HIGH SUST WINDS  8 S CHEYENNE            41.03N 104.79W
12/03/2010  M44 MPH          LARAMIE            WY   MESONET

            THE SENSOR AT WYO HILL REPORTED SUSTAINED WINDS AT OR
            ABOVE 40 MPH FROM 1041 AM TO 1141 AM. THE STRONGEST GUST
            SO FAR HAS BEEN 54 MPH AT 836 AM.

&&

LUNDQUIST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Banner

When
December 3, 2:42 PM MST to 2:43 PM MST
Where
Banner forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Reported from the mesonet sensor in western Banner county.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265684.